ONCAlert | 2017 San Antonio Breast Cancer Symposium
Lung Cancer Case Studies

Denise O'Dea, NP: Managing Adverse Events Such as Rash and Stomatitis

Denise O'Dea, NP
Published Online:Oct 22, 2015
Sarah W is a 58-year old physical therapist from Brooklyn, New York. After showing chest X-ray abnormalities on a routine visit to her PCP, she is referred for further evaluation.

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2

Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 1
Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2

 

How would you manage adverse events such as rash and stomatitis in patients like Sarah?

 

In patients like Sarah who had a rash on her upper body, and [such rashes] have a tendency to also be on the face in this population, what we want to make sure we do is moisturize the rash very well. Some people think that it would be important to dry out the rash because it does look very much like acne. But these type of rashes actually respond well  to moisturization, so using a lot of moisturizers is important for the patient. If we were concerned about infection of the rash or the rash was very severe, we could use topical corticosteroids or topical antibiotics. In very severe cases where the rash is infected, we could even use oral antibiotics.

 

In Sarah’s case, topical corticosteroid would be fine for her and [we would] encourage her to moisturize, not to dry out the skin. For stomatitis, which she also encountered, we would want to make sure that patients don’t use mouthwash that contain alcohol, which can actually irritate the mouth more. We want to use a mouth rinse, something like a sodium bicarbonate and a little bit of salt in some warm water, and rinse with that, and using toothpaste also that would not be more irritating to the gums.

CASE 2: mNSCLC

Sarah W. is a 58-year old physical therapist from Brooklyn, New York who is also active in a community theater group; her prior medical history is notable for mild GERD controlled with diet and proton pump inhibitor, and hyperlipidemia, controlled with atorvastatin.

She has a 12-pack-year smoking history but quit about 20 years ago after developing a severe respiratory infection. After showing chest x-ray abnormalities on a routine visit to her PCP, she is referred for further evaluation.

  • Her initial CT scan shows multiple bilateral lung nodules, a large 8-cm mass in the left upper lobe (LUL), suspicious for malignant pleural effusion, and several hepatic nodules
  • Transbronchial biopsy of the LUL mass shows adenocarcinoma T3 (based on size); biopsy of the hepatic nodules was consistent with metastatic disease, and she was deemed unresectable on surgical consult
  • Mutational status was reported as EGFR exon 21 (L858R) substitution; no other actionable mutations detected
  • At the time of diagnosis the patients performance status is 0

Sarah wishes to continue with her normal work schedule and rehearsals for an upcoming community theater production. Her oncologist initiates her on afatinib 40 mg/day.

  • At her 2-week follow-up, she shows symptoms of increasing diarrhea (≥6 stools/day), which has not improved with antidiarrheals, and a papular rash on her upper arms
  • Rash is not very itchy or bothersome, however, diarrhea interferes with both her work schedule and rehearsals
  • Diet modifications and loperamide are recommended for diarrhea, and topical corticosteroids for her rash; she continues therapy at 40 mg/day
  • At 3 months, while other symptoms have begun to improve, she shows symptoms of gingival stomatitis, and the nursing team recommends diet modifications and a mouth rinse as needed; she continues therapy at 40 mg/day

At her next follow-up, CT scan shows stable disease, with shrinkage in the primary mass and no new hepatic nodules.

  • Her diarrhea has improved to grade 1 with loperamide and diet; stomatitis and rash have been effectively managed with prior recommendations
Publications
Copyright © TargetedOnc 2017 Intellisphere, LLC. All Rights Reserved.